Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Raleigh, NC

April 29, 2000Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 29, 2000, 5:59 PM EDT for Durham County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 29, 2000, 5:59 PM EDT (21:59 UTC)
Expired
Apr 29, 2000, 6:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Durham County, NC

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:05 PM EDTHail 1Durham, NCQuarter sized hail reported at the Carrboro Apartments.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS52 KRAH 292200
SVRRDU
NCC063-292230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT SAT APR 29 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 15
  MPH.

*  THE STORM WILL BE NEAR DURHAM AT 605 PM EDT.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 29, 2:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT APR 29 2000

WILL BE SENDING QUICK ZONE UPDATE SHORTLY AS SCATTERED SHOWERS WILL
AFFECT SECTIONS OF NORTHERN COASTAL PLAIN EARLIER THAN EXPECTED.

MAIN FORECAST CHALLENGE IN SHORT-TERM WILL BE THIS EVENING AS VORT
CENTER CROSSING OH RIVER VALLEY DIVES SE THROUGH SOUTHERN
APPALACHIANS. MODEST INSTABILITY ACROSS CENTRAL NC COUPLED WITH
STEEPENING LAPSE RATE CAUSED BY CAA ALOFT ASSOCIATED WITH VORT
CENTER WARRANT CHC POPS THIS EVENING OVER MOST OF CWA. WILL LIKELY
INTRODUCE REMAINDER OF AFTERNOON PERIOD FOR TRIAD AREA AS
SCATTERED CONVECTION SHOULD BE IN PROGRESS AT ZONE ISSUANCE BUT
SHOULD MOVE OUT OF GSO/INT REGION BEFORE 23-00 UTC. APPEARS THAT
HIGHEST CONCENTRATION OF CONVECTION SHOULD BE OVER SOUTHERN COUNTIES
OF CWA AS BEST LIFT SLIDES SE ACROSS THIS REGION. AT THIS TIME PLAN
TO GO WITH A SMALL CHC EARLY THIS EVENING IN THE NE PIEDMONT AND
NORTHERN COASTAL PLAIN WHILE 40-50% POP SHOULD SUFFICE SOUTH.

AFTER VORT CENTER SCOOTS THROUGH...LOW/MID LEVEL NORTHERLY FLOW WILL
USHER DRIER AIR INTO AREA. EXPECT CLEARING SKIES OVERNIGHT WITH
SUNNY SKIES SUN/MON. TEMPS RETURN TO SEASONAL NORMS. 850 FLOW MAINLY
N-NW SUN BUT BECOMES W-SW MON. WITH 850 RIDGE CENTER SOUTH OF AREA 12Z
MON...EXPECT HIGH TEMPS MON AT LEAST A CATEGORY (POSSIBLY TWO)
WARMER THAN HIGHS SUN.

AS FOR EXTENDED...APPEARS THAT MOST OF SYNOPTIC LIFT ASSOCIATED WITH
NEXT SYSTEM ON TUE WILL REMAIN WELL NORTH OF CENTRAL NC.
ADDITIONALLY...RETURN OFF GULF BRIEF AT BEST. DO EXPECT MORE
SUBSTANTIAL CLOUD COVER TUE COMPARED TO MON BUT WHAT RAIN THAT
OCCURS APPEARS TO BE SPOTTY AT BEST. HOWEVER SINCE CHC ALREADY IN
FORECAST...WILL LEAVE AS IS FOR NOW AND SEE HOW LATER MODEL RUNS
HANDLE SITUATION.

RDU 43/76/46/81 3000                     GSO 43/74/46/79 1000
                    FAY 47/78/48/83 4000
.RAH...NONE.

WSS

In the hours before

Local storm report, Apr 29, 5:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
515 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RALEIGH                   NC   1.75 INCH HAIL
04/29/00   WAKE                           GLF BALL HAIL; FALLS LAKE
                                          AREA; NC98 AND CAMP KANATA
                                          RD2
Local storm report, Apr 29, 5:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
519 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    WENDELL                   NC   .88 INCH HAIL
04/29/00   WAKE                           NICKEL SIZED HAIL; US64
                                          WEST OF WENDELL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:53 PM EDTSevere Thunderstorm WarningRAHWake37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.